Citation: Walter Od. "Oculogyric Crisis: An Experience with Aripiprazole, Procyclidine & Various (exp113397)". Erowid.org. Apr 23, 2020. erowid.org/exp/113397
||15 - 20 mg
||Pharms - Aripiprazole
||Pharms - Procyclidine
This is a follow up to a previous report. In my previous report I told about my experience with psychosis.
Unfortunately I lacked the insight at the time that I should have given up all recreational drug use (and ‘recreational’ is le mot juste – my use could never be entheogenic, alas) and just have stuck to my medication. I played with fire.
I suppose one of the frustrating things with using the antipsychotic aripriprazole is that it kind of dulls the effect of psychedelic drugs; hence I’ve never felt that I have had a ‘pure’ uncorrupted psychedelic drug experience. It was out of this frustration that I made some rash decisions.
To pick up from where I left off: summer 2016. I had been taking MDMA quite regularly, often combined with 2C-E, which I’d bought quite a bit of, and also cocaine, speed, 1P-LSD, and cannabis.
I had been taking MDMA quite regularly, often combined with 2C-E, which I’d bought quite a bit of, and also cocaine, speed, 1P-LSD, and cannabis.
The previous year I had had experiences where I felt my medication not truly working properly, at which point I’d stop taking recreational drugs for a while, and so it was in the summer of 2016, which point I took a break from recreational drugs. I’d feel the kind of lethargy and ennui that you’d get after using heavy stimulants and psychedelics for protracted periods of time along with antipsychotic medication of which I was still only taking 10mg at this point.
After recharging my brain for a few months, so to speak, I started taking recreational drugs again around September/October time. This time I’d forgo my medication if I was taking MDMA and other things – although I think I’d do that before, I can’t remember for sure, but I think more so at this point. In any case, I first experienced an unpleasant phenomenon where my eyes rolled uncontrollably upwards for a good few hours, a week into October. Then, it was after having taken an MDMA pill and having had some whiskey. That time, it disappeared for some reason after sniffing more pill.
But, I brushed it off, continued to forgo my medication over long weekends of illicit drug use – which included Liberty Caps as well as LSD, MDMA and cannabis, the latter of which I hadn’t enjoyed on its own really since 2010, but which I’d smoke while on MDMA, which would offset the weed paranoia. Anyway, I would go for longer times without taking aripiprazole, and started experiencing grotesque, horrid, psychotic episodes where my eyes would roll up and up uncontrollably
I would go for longer times without taking aripiprazole, and started experiencing grotesque, horrid, psychotic episodes where my eyes would roll up and up uncontrollably
and I’d even feel the need to crane my neck back in order to look further up. I think the psychosis was qualitatively different from when I first had it – quite aggressive and stressful.
Sometimes it could be quite surreal. Contrary to my previous published report, I continued to go to raves. At one in December of 2016, I saw and heard people cheer when I turned up at the party – then later on had another experience of hallucinating vividly words in the music which were aimed squarely and evilly at me. However, it didn’t stop me dropping some acid towards the end. I was singing in a choral society concert the following night while still tripping (although – as I stated previously- my trips were always disappointing) it was quite stressful and I wasn’t happy, and was quite delusional. At the end of that day, I remember looking in the mirror and genuinely not recognising who I saw in it.
Anyway, into 2017, while I sought out the help of some medical people, I foolishly continued to indulge in drugs, periodically, taking too many MDMA pills, cocaine and other things. I would experience the eye-rolling thing about twice a week, and it always came along with psychosis. I would deal with it by taking a nap. The medical people didn’t know what it was and I started taking higher doses of aripiprazole – 15 then 20 mg. It was in August 2018 when at last I encountered a psychiatrist who knew what the eye-rolling thing was: oculogyric crisis. I was prescribed procyclidine and this has more or less got rid of it. By November I at last quit recreational drugs for good – I have not gone back on that, and nor do I feel tempted. For about a month of taking procyclidine I was unfortunate enough to experience overactive bladder syndrome – not a common side-effect of procyclidine, I was told, but then, the oculogyric crisis was, according to the psychiatrist, a side-effect of aripiprazole, albeit a very uncommon one. I still will occasionally experience oculogyric crisis, however, I will take a second dose of medication earlier in the day than I would have done to stop it.
To conclude, it was extremely foolish to persist for years with recreational drugs after having had a protracted initial experience of psychosis
it was extremely foolish to persist for years with recreational drugs after having had a protracted initial experience of psychosis
. Depression, ennui, lethargy and sickening mental impairment and ultimately more prescription medication follows – or at least in my experience has done. I would also in my experience like to posit a comorbidity of psychotic-like symptoms with oculogyric crisis; one day I forgot to take any medication at all and I experienced both these problems, so I’m not entirely sure how or to what extent the oculogyric crisis is a side-effect of the aripiprazole.
[Read the previous report
COPYRIGHTS: All reports are copyright Erowid.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.